Thrombocytopenia means low blood platelet count. These are a special type of blood cell. They help form clots so that you do not bleed too much.
Heparin is a blood thinner that lowers the risk of blood clots. Heparin-induced thrombocytopenia (HIT) is low blood platelet count caused by heparin. It can lead to too much blood clotting. Too much bleeding is rare.
|Copyright © Nucleus Medical Media, Inc.|
HIT is caused by platelets clumping due to an immune reaction to heparin. The clumping uses them up and lowers the count.
Symptoms are from blood vessels being blocked:
- Pain or swelling in the legs
- Chest pain
- Problems breathing
- Rapid, uneven heartbeat
You will be asked about your symptoms and health history. An exam will be done.
Blood tests will be done to check your platelet count.
Treatment may include:
- Stopping the use of heparin.
- Blood thinners to lower the risk of blood clots.
- Vitamin K antagonists (VKA) therapy—in people taking a VKA, it will be stopped and vitamin K will be given; the VKA will be started again when the person's platelet count is normal.
- Platelet transfusion may be given to replace used up platelets if there is a lot of bleeding, but this is rare.
American Heart Association http://www.heart.org
Family Doctor—American Academy of Family Physicians http://familydoctor.org
Canadian Cardiovascular Society http://www.ccs.ca
Heart and Stroke Foundation of Canada http://www.heartandstroke.com
Arepally GM. Heparin-induced thrombocytopenia. Blood. 2017 May 25;129(21):2864-2872.
Heparin-induced thrombocytopenia (HIT). EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/heparin-induced-thrombocytopenia-hit . Updated August 30, 2018. Accessed August 14, 2019.
Heparin sodium. EBSCO Nursing Reference Center website. Available at: https://www.ebscohost.com/nursing/products/nursing-reference-center . Updated September 7, 2018. Accessed August 14, 2019.
- Reviewer: EBSCO Medical Review BoardJames P. Cornell, MD
- Review Date: 08/2019
- Update Date: 12/13/2019